Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 70, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 12, 2008, 2:14 PM CDT for Grant County, Wisconsin. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2008, 2:14 PM CDT (19:14 UTC)
- Expired
- Jun 12, 2008, 3:00 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Grant County, WI
The radar
The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 2:29 PM CDT | TSTM WND GST 60 | 4 N Platteville, WI | ALSO DRIVING RAINS. |
| Jun 12, 2:29 PM CDT | TORNADO | 1 Ne Union, WI | CONFIRMED BRIEF TORNADO RATED EF0. ALSO A PATH OF SPORADIC STRAIGHT LINE WIND DAMAGE BACK THREE MILES TO THE SOUTHWEST TO ELLENSBORO ASSOCIATED WITH REAR FLANK DOWNDRAFT WINDS. SOUTHWEST STRAIGHT LINE WIND WITH ESTIMATED SPEEDS 60-80 MPH. |
| Jun 12, 2:30 PM CDT | TSTM WND DMG | 2 S Union, WI | NUMEROUS BRANCHES DOWN. SOME FARM MACHINERY DAMAGED. LOTS OF FLOODING BEING OBSERVED AS WELL. |
| Jun 12, 2:30 PM CDT | TSTM WND DMG | 4 N Platteville, WI | SPOTTER WAS BLOWN OFF COUNTY ROAD D FROM STRONG WINDS. |
| Jun 12, 3:05 PM CDT | TSTM WND DMG | 2 S Union, WI | NUMEROUS BRANCHES DOWN. SOME FARM MACHINERY DAMAGED. LOTS OF FLOODING BEING OBSERVED AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 1:04 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 121914
SVRARX
WIC043-122000-
/O.NEW.KARX.SV.W.0070.080612T1914Z-080612T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT THU JUN 12 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GRANT COUNTY IN SOUTHWEST WISCONSIN...
* UNTIL 300 PM CDT
* AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TENNYSON...OR 10 MILES WEST OF PLATTEVILLE...MOVING NORTHEAST AT 53
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PLATTEVILLE AIRPORT AROUND 220 PM...
PLATTEVILLE AND UNION AROUND 225 PM...
ARTHUR AROUND 230 PM...
LIVINGSTON AROUND 235 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. HEAVY RAIN AND
FLOODING IS ALSO A THREAT TODAY
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4263 9070 4265 9075 4275 9080 4295 9043
4286 9042 4269 9042 4259 9069
TIME...MOT...LOC 1914Z 233DEG 46KT 4271 9064
$$
BAUMGARDT1 follow-up statement
000
WWUS53 KARX 121958
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT THU JUN 12 2008
WIC043-122007-
/O.EXP.KARX.SV.W.0070.000000T0000Z-080612T2000Z/
GRANT WI-
257 PM CDT THU JUN 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY EXPIRES
AT 300 PM CDT...
THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER...HEAVY RAIN CONTINUES AND FLASH FLOODING IS OCCURING
IN GRANT COUNTY IN MANY AREAS. IF YOU LIVE IN AN AREA WITH STEEP
TERRAIN OR NEAR A CREEK...OR STREAM SEEK HIGHER GROUND.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
LAT...LON 4263 9070 4265 9075 4275 9080 4295 9043
4286 9042 4269 9042 4259 9069
TIME...MOT...LOC 1957Z 233DEG 46KT 4304 9004
$$
BAUMGARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:30 AM CDT, 9 hours 44 minutes earlier.
Area forecast discussion, Jun 12, 4:30 AM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CDT THU JUN 12 2008
.SHORT TERM...TODAY THROUGH SATURDAY
AT 4 AM...A COLD FRONT WAS LOCATED ACROSS THE EASTERN DAKOTAS.
THE DOPPLER RADARS CONTINUED TO SHOW A BROAD AREA OF RAIN AND
SCATTERED THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND WESTERN WISCONSIN. THE INFRARED CLOUD TOPS HAVE BEEN
GRADUALLY WARMING ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA
EARLY THIS MORNING. THIS IS A RESULT IN THE DECREASE OF THUNDERSTORM
ACTIVITY. HOWEVER THERE CONTINUES TO BE 35 TO 45 DBZ ECHOS MAINLY
BELOW THE FREEZING LEVEL. AS A RESULT...THIS EVENT HAS
TRANSITIONED CURRENTLY TO A HEAVY RAIN EVENT. MORE ON THIS CAN BE
FOUND IN THE HYDROLOGIC PART OF THIS AREA FORECAST DISCUSSION.
THE MAIN OTHER QUESTION TODAY AND THIS EVENING IS WHETHER THE
CURRENT PRECIPITATION WILL MOVE EAST OF THE AREA...THUS ALLOWING
THE POSSIBILITY THAT WE MAY SEE SOME RECOVERY LATE THIS MORNING
AND AFTERNOON. BOTH THE 12.00Z EASTARW4 AND EASTNMM4 AND THE
12.06Z NAM/WRF ARE HINTING THAT THIS POSSIBILITY MAY OCCUR AND
THERE WILL BE SOME REDEVELOPMENT THIS AFTERNOON. THE 12.06Z
NAM/WRF MEAN LAYER CAPE CLIMBS INTO THE 1500 TO 2500 J/KG RANGE BY
21Z THIS AFTERNOON. AT THE SAME TIME THE 0-6 KM CAPES WILL BE IN
THE EXCESS OF 50 KNOTS. THIS WILL BE SUFFICIENT FOR THE
DEVELOPMENT OF SUPERCELLS. THE GREATEST SEVERE WEATHER THREAT
LOOKS TO BE ACROSS EAST OF A WISCONSIN RAPIDS TO OELWEIN IOWA
LINE. THE SIGNIFICANT TORNADO PARAMETER AND 0-1 KN STORM RELATIVE
HELICITIES SUGGESTS THAT THERE COULD BE SOME TORNADO POTENTIAL.
IN ADDITION...THERE WILL BE A WIND AND HAIL THREAT. AGAIN THIS
HIGHLY DEPENDENT UPON WHETHER WE ARE ABLE TO BUILD SOME
INSTABILITY.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
THE 12.00Z MEDIUM RANGE MODELS ARE IN VERY GOOD AGREEMENT THAT AN
UPPER LEVEL RIDGE WILL BE LOCATED ACROSS THE WESTERN UNITED STATES
AND UPPER LEVEL TROUGH ACROSS THE EASTERN UNITED STATES THROUGH
MUCH OF THIS FORECAST PERIOD. THE MODELS ARE INDICATING THAT
SEVERAL WAVES WILL BE MOVING SOUTHEAST INTO THE REGION. THE MODELS
ARE IN FAIRLY GOOD AGREEMENT THAT WE WILL SEE A CHANCE OF
PRECIPITATION FROM SATURDAY NIGHT THROUGH SUNDAY...AND THEN THE
MODELS DIFFER ON WHETHER WE WILL SEE ANY PRECIPITATION. THE ECMWF
HAS THE AREA DRY EARLY NEXT WEEK. MEANWHILE THE GFS HAS
PRECIPITATION CHANCES ON MONDAY...AND FROM TUESDAY NIGHT INTO
WEDNESDAY. AS ALWAYS THE TIMING AND PLACEMENT OF SHORT WAVES IN
THIS TYPE OF FLOW IS NOT USUALLY HANDLED THAT WELL BY THE
MODELS...SO I WILL PASS ANY CHANGES ONTO THE DAY SHIFT.
&&
.AVIATION...TODAY AND TONIGHT
LARGE AREA OF STRATIFORM RAIN OCCURRING OVER THE REGION THIS MORNING
AHEAD OF THE SYNOPTIC COLD FRONT. MVFR CEILINGS PREVAIL IN THIS AREA
OF RAIN WITH MAINLY VFR VISIBILITIES. COULD BE SOME OCCASIONAL MVFR
VISIBILITIES IN THE AREAS OF HEAVIER RAIN. THIS AREA OF RAIN AND
MVFR/VFR CONDITIONS EXPECTED TO PERSIST AT BOTH TAF SITES FOR A
WHILE THIS MORNING WITH THE EASTARW4 SHOWING THE RAIN PUSHING TO THE
EAST BY 15Z. THE SYNOPTIC SCALE COLD FRONT DOES NOT LOOK LIKE IT
WILL PUSH THROUGH THE TAF SITES UNTIL MID TO LATE AFTERNOON. ANOTHER
NARROW LINE OF SHOWERS COULD ACCOMPANY THE PASSAGE OF THE FRONT WITH
MVFR CEILINGS POSSIBLE. NOT MUCH OF A WIND SHIFT WILL OCCUR WITH THE
PASSAGE OF THE COLD FRONT GOING FROM SOUTH TO SOUTHWEST. VFR
CONDITIONS EXPECTED AFTER THE PASSAGE OF THE FRONT.
&&
.HYDROLOGY...TODAY AND TONIGHT
LAPS 12.07Z SHOWING WARM CLOUD DEPTHS JUST OVER 4 KM ACROSS
SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE 12.06Z RUC SHOWS THAT
THESE WARM CLOUD LAYER DEPTHS AND STRONGEST 850 MB MOISTURE
TRANSPORT WILL MOVE EAST INTO WESTERN WISCONSIN EARLY THIS
MORNING. IN ADDITION MOST OF THE HIGHER RETURNS ARE BELOW THE
FREEZING LEVEL. AS A RESULT...IT LOOKS LIKE WE HAVE TRANSITIONED
MORE TO A HEAVY RAIN EVENT. WITH THE MODELS IN A GOOD AGREEMENT
THAT THE HEAVIEST PRECIPITATION WILL END GENERALLY WEST OF AN
OSSEO WISCONSIN TO NEW HAMPTON IOWA LINE...I HAVE MOVED UP THE END
TIME OF THE FLASH FLOOD WATCH TO 1 PM THIS AFTERNOON. UP TO AN
INCH OF ADDITIONAL RAIN LOOKS POSSIBLE ACROSS DODGE AND MOWER IN
SOUTHEAST MINNESOTA...AND MITCHELL AND FLOYD COUNTIES IN NORTHEAST
IOWA. ONE TO TWO INCHES OF ADDITIONAL RAIN WILL BE POSSIBLE ACROSS
THE REMAINDER OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. MEANWHILE
WESTERN WISCONSIN MAY SEE BETWEEN 1 AND 4 INCHES THROUGH THIS EVENING.
THE GREATEST TOTALS LOOK TO BE ACROSS SOUTHWEST WISCONSIN.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR WIZ032-
WIZ033.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WIZ017-WIZ029-WIZ034-
WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
MN...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR MNZ079-
MNZ086-MNZ087-MNZ088-MNZ094-MNZ095.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ096.
IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR IAZ008-
IAZ009-IAZ018-IAZ019.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ010-IAZ011-IAZ029-
IAZ030.
&&
SHORT AND LONG TERM - BOYNE
AVIATION - 04
HYDROLOGY - BOYNEHazardous weather outlook, Jun 12, 5:45 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 545 AM CDT THU JUN 12 2008 IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-131100- BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- TREMPEALEAU-WABASHA-WINONA- 545 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE AREA TODAY. THE BEST CHANCE OF THUNDERSTORMS WILL LIKELY OCCUR BEFORE 1 PM. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE...HOWEVER...THEY WILL BE CAPABLE OF PRODUCING HEAVY RAIN. ADDITIONAL RAINFALL AMOUNTS WILL BE LESS THAN INCH WEST OF A MANTORVILLE MINNESOTA TO CHARLES CITY IOWA LINE...AND 1 TO 2 INCHES ACROSS THE REMAINDER OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND PARTS OF WEST CENTRAL WISCONSIN. WITH GROUNDS ALREADY SATURATED AND RIVER LEVELS HIGH...ANY ADDITIONAL HEAVY RAINFALL COULD RESULT IN FLASH FLOODING AND FURTHER RIVER FLOODING. A FLOOD WATCH IS IN EFFECT FOR THIS AREA UNTIL 1 PM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY INTO MONDAY. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT. HOWEVER...RAINFALL AND FLOODING REPORTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ010-011-029-030-MNZ096-WIZ017-029-034-041>044-053>055-061-131100- ADAMS-ALLAMAKEE-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JACKSON- JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-VERNON-WINNESHIEK- 545 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE AREA TODAY AND TONIGHT. IF ENOUGH INSTABILITY DEVELOPS THIS AFTERNOON...A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE LOW LEVEL WINDS LOOK TO BE FAVORABLE FOR THE POSSIBLE DEVELOPMENT OF A FEW TORNADOES SOUTHEAST OF AN OELWEIN IOWA TO NECEDAH WISCONSIN LINE. IN ADDITION TO THE TORNADO THREAT...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. THE GREATEST LIKELIHOOD OF SEVERE WEATHER WILL BE FROM 2 PM THROUGH 8 PM. RAINFALL AMOUNTS THROUGH THIS EVENING WILL BE IN THE 1 TO 4 INCH RANGE. WITH GROUNDS ALREADY SATURATED AND RIVER LEVELS HIGH...ANY ADDITIONAL HEAVY RAINFALL COULD RESULT IN FLASH FLOODING AND FURTHER RIVER FLOODING. A FLOOD WATCH IS IN EFFECT FOR THIS AREA UNTIL 1 AM FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY INTO MONDAY. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 8 PM THIS AFTERNOON. IN ADDITION...RAINFALL AND FLOODING REPORTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
In the hours before
Local storm report, Jun 12, 1:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
151 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 4 N DICKEYVILLE 42.68N 90.59W
06/12/2008 GRANT WI EMERGENCY MNGR
SILO TOP BLOWN OFF AND BARN OR SHED BLOWN DOWN ALONG
COUNTY ROAD O NORTH OF DICKEYVILLE. WATER WAS OVER
FLOWING OVER SOME NEARBY ROADS.
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:22 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 38 min |
| Jun 12, 1:36 PM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Jun 12, 2:26 PM CDT | Tornado Warning | ARX | Grant | 15 min |
| Jun 12, 2:50 PM CDT | Flash Flood Warning | ARX | Richland | 5 hr |
| Jun 12, 3:06 PM CDT | Flash Flood Warning | ARX | Adams, Juneau | 4 hr |
| Jun 12, 3:19 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 26 min |
| Jun 12, 4:19 PM CDT | Flash Flood Warning | ARX | Grant | 5 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.